Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1982, Volume 50, Issue 4

Acyclic Collective Choice Rules<931:ACCR>2.0.CO;2-J
p. 931-944

Douglas H. Blair, Robert A. Pollak

This paper establishes a natural and satisfying characterization of the class of collective choice rules which are acyclic and satisfy the Arrow axioms (unrestricted domain, independence of irrelevant alternatives, and the weak Pareto principle). We show that, when the number of alternatives is larger than the number of individuals, there must exist an individual who can "veto" at least some critical number of pairwise decisions. This critical number of veto pairs depends on the number of alternatives and individuals, and, as the number of alternatives increases without limit, the fraction of all pairs which some individual can veto approaches unity. We also present a global veto theorem and an axiomatic characterization of the Pareto extension rule which utilizes acyclicity rather than quasi-transitivity.

Log In To View Full Content